Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 30, NWS El Paso, TX

July 27, 2017Grant County, Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 27, 2017, 3:50 PM MDT for Grant County, Hidalgo County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 3:50 PM MDT (21:50 UTC)
Expired
Jul 27, 2017, 6:15 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Hidalgo County, NM

The radar

The Tucson radar (KEMX), 205 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-80 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

513 
WGUS54 KEPZ 272150
FFWEPZ
NMC017-023-280015-
/O.NEW.KEPZ.FF.W.0030.170727T2150Z-170728T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
350 PM MDT THU JUL 27 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Western Grant County in south central New Mexico...
  North central Hidalgo County in southwestern New Mexico...

* Until 615 PM MDT

* At 350 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Redrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3275 10854 3264 10855 3255 10883 3271 10885

$$

CRESPO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:37 PM MDT, 13 minutes earlier.

Area forecast discussion, Jul 27, 3:37 PM MDT, 13 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
337 PM MDT Thu Jul 27 2017

.SYNOPSIS...
Abundant moisture and instability continue across the Borderland,
producing scattered thunderstorms. A few of these storms could
produce heavy rain and some flooding. A bit drier air will move
into the area Friday through Monday, keeping thunderstorm coverage
more isolated, with less threat for flooding. High pressure forms
over Arizona and Nevada Tuesday, bringing some more moisture into
the area again. This will increase thunderstorm coverage on
Tuesday and Wednesday, along with bringing the potential for
flooding again.

&&

.DISCUSSION...
Fairly active day today as our eastern CWA fired up earlier than
normal. Upper high persisting over northern New Mexico over to
Oklahoma. To the south, dry slotting at upper layers moved across
most of the CWA. Hard to see impulses in the WV imagery, but
models do show a 300 mb speed max moving in this afternoon--in
good sync with where our convection began. Storms this afternoon
were able to be both severe and flooding, a little unusual for
this time of the year. PWs still around 1.2 to 1.4 inches, so
some flooding potential to continue tonight.

Friday through Monday...Upper high meanders back over most of New
Mexico. This will both provide some capping to the atmosphere
(about 1 deg of warming at 500 mb) and also allow further movement
of the dry slot into the area. Models showing PWs dropping to
around 1.0 to 1.2 inches for this period. This should allow
thunderstorm coverage to become more isolated, though the western
zones could still remain in scattered coverage. Also, flood
potential should decrease.

Tuesday and Wednesday...upper high reforms over Nevada, bringing
northerly flow to the CWA. This will bring some recycled moisture
back around over the area. GFS shows PWs back up around 1.4 to 1.5
inches. Expect this period to significantly increase in
thunderstorm coverage again with this additional moisture, and the
the small disturbances northerly flow typically brings with it.
Did notice 12Z GFS backing off back door incursion into the CWA,
and hence the QPFs. But 12Z ECMWF still very bullish on QPF. Main
threat again for this period will be heavy rain and flash
flooding.

&&

.AVIATION...Valid 28/00Z-29/00Z...
Scattered areas of MVFR ceilings and visibility with isolated IFR
conditions in showers and thunderstorms with most activity from 00z
to 03z and again after 21z. Stronger winds gusts of 35 to 40 knots
possible from a few storms. Otherwise VFR conditions with SCT-BKN050-
100 and surface wind speeds around 5 to 15 kt.

&&

.FIRE WEATHER...
A monsoonal flow pattern will keep moisture over the area for the
area through the weekend and into the first of next week, resulting
in daily chances for wetting precip. While storm development will be
possible across all fire zones, the best coverage of storms will be
over western zones through the weekend and again area wide for next
week. Gusty and erratic winds near storms and localized flooding
will remain concerns. Min RH vales will drop a bit across eastern
zones over the weekend, but remain at or above 20 percent.
Meanwhile vent categories will range from poor to fair Friday but
improve over the weekend as transport wind speeds increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  97  75  96 /  30  10  20  20
Sierra Blanca           70  95  71  93 /  20   0  10  10
Las Cruces              70  94  70  93 /  40  20  20  20
Alamogordo              70  95  70  94 /  40  20  20  20
Cloudcroft              52  69  52  70 /  60  20  20  20
Truth or Consequences   70  94  70  93 /  50  20  20  20
Silver City             64  87  62  87 /  60  40  40  30
Deming                  69  93  69  93 /  50  20  30  20
Lordsburg               70  91  69  90 /  50  30  40  30
West El Paso Metro      74  96  75  95 /  30  10  20  20
Dell City               71  99  73  97 /  20   0  10  10
Fort Hancock            75  98  75  96 /  20  10  10  20
Loma Linda              69  93  69  92 /  30  10  20  20
Fabens                  74  98  75  96 /  30  10  20  20
Santa Teresa            72  96  72  94 /  40  20  20  20
White Sands HQ          71  95  72  94 /  40  20  20  20
Jornada Range           69  95  70  95 /  50  20  20  20
Hatch                   70  96  70  95 /  50  20  20  20
Columbus                70  94  70  92 /  50  20  20  20
Orogrande               72  96  73  96 /  30  10  20  20
Mayhill                 57  82  57  82 /  60  20  20  20
Mescalero               57  82  57  82 /  60  20  20  20
Timberon                57  81  57  81 /  60  20  20  20
Winston                 61  89  60  87 /  70  40  40  40
Hillsboro               66  93  66  92 /  60  40  40  40
Spaceport               69  95  69  94 /  50  20  20  20
Lake Roberts            60  87  58  85 /  70  50  40  40
Hurley                  64  89  63  89 /  60  30  40  40
Cliff                   66  91  64  90 /  60  40  40  40
Mule Creek              66  89  65  89 /  50  40  40  40
Faywood                 65  91  64  90 /  60  30  40  30
Animas                  69  91  68  89 /  60  40  40  40
Hachita                 68  92  67  90 /  50  30  40  30
Antelope Wells          68  90  67  89 /  60  40  50  40
Cloverdale              65  88  65  86 /  60  50  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Laney
Hazardous weather outlook, Jul 27, 11:17 AM MDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1117 AM MDT Thu Jul 27 2017

NMZ401>417-TXZ418>424-281730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1117 AM MDT Thu Jul 27 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms. Heavy rain and flooding will be the main
threat. Pea size hail and wind gusts to 50 mph also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Mostly isolated thunderstorms Friday through Monday. Thunderstorm
coverage increasing Tuesday and Wednesday, with a corresponding
increase in flood potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hefner

In the hours before

Special weather statement, Jul 27, 1:36 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
136 PM MDT THU JUL 27 2017

NMZ412>415-417-272030-
Southern Tularosa Basin NM-Central Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
136 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO...EAST CENTRAL
SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 230 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holloman Afb, or 7 miles northeast of White Sands National Monument,
moving west at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alamogordo, White Sands National Monument, La Luz, Northrup Landing,
Boles Acres, Burro Flats, Holloman Afb and Oliver Lee State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3305 10586 3263 10586 3260 10648 3309 10654
TIME...MOT...LOC 1935Z 084DEG 22KT 3288 10611

GNL
Local storm report, Jul 27, 1:55 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
155 PM MDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     FLASH FLOOD      ALAMOGORDO              32.91N 105.95W
07/27/2017                   OTERO              NM   COCORAHS

            STREET FLOODING REPORTED IN NORTH ALAMOGORDO..

&&

EVENT NUMBER EPZ1700350

LANEY
Local storm report, Jul 27, 2:02 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
202 PM MDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             EL PASO                 31.78N 106.48W
07/27/2017  E1.00 INCH       EL PASO            TX   PUBLIC

            PUBLIC REPORT FROM NORTHEAST EL PASO

&&

EVENT NUMBER EPZ1700351

DH
Special weather statement, Jul 27, 2:46 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
246 PM MDT THU JUL 27 2017

NMZ410-411-413-272145-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
246 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DONA ANA COUNTY UNTIL
345 PM MDT...

At 245 PM MDT, Doppler radar was tracking a strong thunderstorm over
La Mesa, or 10 miles northwest of Anthony, moving west at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Las Cruces, San Miguel, Mesilla, San Miguel In Dona Ana County,
Mesquite, Nmsu Main Campus, Chamberino, La Mesa, La Union, Talavera,
Corralitos, Fairacres, Vado, Berino, Soledad Canyon, Dripping Springs
and Kilbourne Hole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flash flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3235 10659 3202 10650 3202 10663 3198 10665
      3194 10665 3191 10717 3238 10716
TIME...MOT...LOC 2045Z 091DEG 25KT 3211 10673

GNL
Special weather statement, Jul 27, 2:49 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service El Paso TX
249 PM MDT THU JUL 27 2017

TXZ419-420-272145-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
249 PM MDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUDSPETH AND
NORTHEASTERN EL PASO COUNTIES UNTIL 345 PM MDT...

At 249 PM MDT, Doppler radar was tracking a group of strong
thunderstorms centered 4 miles northwest of Loma Linda, or 16 miles
southeast of Mcgregor Range Base, moving west at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Loma Linda, Montana Vista and Hueco Tanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3170 10618 3200 10625 3200 10589 3168 10584
TIME...MOT...LOC 2049Z 079DEG 10KT 3188 10600

GNL

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:14 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 26, 6:42 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 26, 6:45 PM MDTSpecial Weather StatementEPZDoña Ana45 min
Jul 26, 7:12 PM MDTSpecial Weather StatementEPZHidalgo48 min
Jul 26, 7:32 PM MDTSpecial Weather StatementEPZGrant43 min
Jul 27, 1:03 PM MDTAreal Flood AdvisoryEPZOtero4 hr
Jul 27, 1:13 PM MDTSevere Thunderstorm WarningEPZOtero47 min
Jul 27, 1:36 PM MDTSpecial Weather StatementEPZOtero54 min
Jul 27, 1:42 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero48 min
Jul 27, 1:47 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero43 min
Jul 27, 1:57 PM MDTFlash Flood WarningEPZOtero3 hr
Jul 27, 2:19 PM MDTFlash Flood WarningEPZDoña Ana, Otero3 hr
Jul 27, 2:46 PM MDTSpecial Weather StatementEPZDoña Ana59 min
Jul 27, 4:32 PM MDTAreal Flood AdvisoryEPZGrant118 min
Jul 27, 4:52 PM MDTFlash Flood WarningEPZGrant3 hr
Jul 27, 4:57 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.